Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Louisville, KY

June 4, 2001Grayson County, Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2001, 1:58 PM CDT for Grayson County, Hardin County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 1:58 PM CDT (18:58 UTC)
Expired
Jun 4, 2001, 2:30 PM CDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grayson County, KY, Hardin County, KY

The radar

The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:20 PM CDTThunderstorm Wind 61 MSonora, KY
Jun 4, 2:20 PM CDTHail 0.75Sonora, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 041858
SVRSDF
KYC085-093-041930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
258 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
  EASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 330 PM EDT(230 PM CDT)

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE MILLS...OR ABOUT 45 MILES NORTHEAST
  OF BOWLING GREEN...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WAX...UPTON...SUMMIT...
  STEPHENSBURG...SONORA...RINEYVILLE...PEONIA...MEREDITH...IBERIA...
  GLENDALE...ELIZABETHTOWN...EASTVIEW...COLESBURG AND CECILIA

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE HAIL.

LAT...LON 3733 8632 3734 8612 3744 8604 3745 8591
          3773 8570 3787 8590

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:45 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jun 4, 2:45 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT MON JUN 4 2001

MAIN FORECAST PROBLEM THIS MORNING IS CHANCES OF
SHOWERS/THUNDERSTORMS THROUGH THE TUESDAY.

MCS THAT DEVELOP OVER NORTHWEST MO EARLIER IN THE NIGHT HAS BEEN
EXPANDING WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING SOUTHEAST
ACROSS STL INTO SOUTHWEST INDIANA. THESE STORMS ARE NORTH OF WARM
FRONT BOUNDARY THAT LAY FROM WESTERN MISSOURI INTO SOUTHWEST
TENNESSEE AT 07Z. 850-300 MB THICKNESS TAKES MCS SOUTHEAST TOWARD
CENTRAL KY AND SOUTHERN IN DURING REST OF NIGHT AND INTO MORNING
HOURS TODAY. THIS CONSISTENT WITH PRECIPITATION PATTERN ON
ETA/MESOETA. ETA ALSO HANDLING LOW LEVEL JET IN PLAINS WELL SO WILL
LEAN TOWARD ETA FOR FORECAST.

BEST RH...UPWARD MOTION AND UPPER DIVERGENCE ALL INDICATE BEST
CHANCE FOR RAIN WILL BE WITH THE MCS HEADING TOWARD KY THIS MORNING.
WILL KEEP POPS HIGH FOR THIS MORNING.

HOWEVER RH DRIES OUT SOME THIS AFTERNOON. WARM FRONT WILL MAKE ONLY
SLOW PROGRESS NORTH TODAY...AND MCS SHOULD PREVENT MUCH NORTHWARD
MOVEMENT TODAY. HOWEVER WITH FRONT TO THE SOUTH WILL KEEP A CHANCE
IN FORECAST FOR THIS AFTERNOON.

SOUTHERLY FLOW ACROSS PLAINS AND MISSISSIPPI VALLEY WILL FORCE WARM
FRONT NORTH THIS AFTERNOON AND TONIGHT BUT FARTHER SOUTHEAST THE
FRONT SHOULD STILL REMAIN IN VICINITY OF KY INTO TONIGHT. THUS
ALTHOUGH CHANCES WILL BE LOWER...WILL HAVE TO KEEP CHANCE OF
SHOWERS/ THUNDERSTORMS IN FORECAST...ESPECIALLY WITH TIME SECTIONS
SHOWING ANOTHER AREA OF UPWARD MOTION OVER AREA LATE TONIGHT AND
INTO TUESDAY.

AS FRONT MOVES NORTH OF FA ON TUESDAY...WILL HAVE TO KEEP CHANCE OF
THUNDERSTORMS ACROSS FA...DEVELOPING IN VERY WARM...MOIST AND
UNSTABLE AIR.

WITH MCS MOVING SOUTHEAST AND SKIES MOSTLY CLOUDY WILL KEEP TEMPS
CLOSER TO AVN MOS FOR TODAY AND TUESDAY AND A LITTLE LOWER THAN
GUIDANCE FOR TONIGHT...AS FRONT WILL BE SLOWER TO MOVE TO THE
NORTH.

.SDF...NONE.
SCHOLZ

In the hours before

Special weather statement, Jun 4, 10:30 AM CDT, 3 hours 28 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON JUN 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA THIS AFTERNOON.

A WARM FRONT WILL SLOWLY PUSH NORTH INTO KENTUCKY THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP BOTH AHEAD OF THE FRONT AS IT
PUSHES NORTH AND SOUTH OF THE FRONT IN THE WARM AND UNSTABLE AIR.
SOME OF THE STORMS MAY BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTE4RNOON.
Local storm report, Jun 4, 1:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
227 PM EDT MON JUN 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

0225 PM    HARTFORD                  KY   WIND DAMAGE
06/04/01   OHIO                           TWO TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 4, 1:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT MON JUN 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CANEYVILLE                KY   WIND DAMAGE
06/04/01   GRAYSON                        TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:30 AM CDTFlash Flood WarningLMKGreen, Hart2 hr
Jun 4, 7:25 AM CDTFlash Flood WarningLMKAdair, Casey, Russell2 hr
Jun 4, 1:13 PM CDTSevere Thunderstorm WarningLMKButler, Grayson, Ohio47 min
Jun 4, 1:36 PM CDTSevere Thunderstorm WarningLMKHardin24 min
Jun 4, 1:49 PM CDTSevere Thunderstorm WarningLMKButler26 min
Jun 4, 2:16 PM CDTSevere Thunderstorm WarningLMKLarue29 min
Jun 4, 2:29 PM CDTSevere Thunderstorm WarningLMKHart16 min
Jun 4, 2:34 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor41 min
Jun 4, 2:35 PM CDTSevere Thunderstorm WarningLMKEdmonson25 min
Jun 4, 2:38 PM CDTSevere Thunderstorm WarningLMKMarion37 min
Jun 4, 2:38 PM CDTTornado WarningLMKEdmonson22 min
Jun 4, 2:50 PM CDTSevere Thunderstorm WarningLMKBarren, Hart40 min
Jun 4, 3:12 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln48 min
Jun 4, 3:36 PM CDTSevere Thunderstorm WarningLMKAdair9 min
Jun 4, 3:46 PM CDTSevere Thunderstorm WarningLMKAdair, Russell29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.